Switching from T4 only to T4/T3 combo. Is anyone happy to share experiences?

I was on 75mcg levo (T4) for years. Recent blood test results have suggested poor conversion of T4 to T3. My endo suggested 50mcg T4 with 10mcg T3. TSH stayed the same (oddly) but FT4 was then near bottom of scale and FT3 off bottom of scale. I then tried 75mcg T4/20mcg T3. Suspecting T4 may be too high now. Various symptoms. So today I tried 50mcgT4 and 20mcgT3. We'll see! Have got TRH test scheduled for 1 May to check pituitary function, so can't change dose (at least not upwards) before then.

So it would be very helpful to chat with people who've been on this journey to swap notes on how things go, particularly in these early stages.

I'm thinking I might well end up on T3 only. Or maybe NDT.

Please PM me if you're happy to share experiences. Thanks!

4 Replies

oldestnewest
  • Hi there......I have just completed my first 2weeks on 10 mcgs T3 + 75 mcgs T4.

    I am just beginning to feel the benefit......much brighter,motivated and the muscular aches are beginning to improve.I now feel ready to concentrate really hard on getting my weight down. That will be the icing on the cake.I saw my GP this morning and had my prescription altered to this new medication ,so yes,though it is early days, it is working for me and I feel happy.......................When I saw my Endo in February my FT4 was 14.9 indicating that T3 might be an option for me .My recent TFT3 was only just inside the lower limit so T3 was prescribed for me.I hope you get your dosage sorted.

    Yes,please keep in touch .I will be interested to see how you get on.

  • Hi. It is quite normal for your t4 to be low when you take t3. I take 37.5mcg t3 and 75mcg t4 and my t4 is below range as is my tsh, but my t3 is within range and I have no hyper symptoms.

    How long have you been on the t3?

  • I have been on T3 since 21 Feb.

    I understand T4 and TSH will drop when on T3. Might scare the docs but is OK by me! I'm just concentrating on how I feel.

    There have been benefits to the T3 - better sleep, weight loss, perhaps more energy and mental clarity - but I am now experiencing severe buttock and hip pain and other aches and pains so that's why I've dropped the levo dose down to 50mcg.

    I just wondered if this is a fairly normal occurrence. If I've done the right thing. If it will take time to stabiliise. If so, how much. etc etc etc

  • I wish I could shed some light on this for you but I have found it difficult to figure it all out myself. T3 made me feel much better for a time but it also introduced another variable into the mix and I have never felt really confident with it since I started to feel hypo in Oct.

    Obvs if your t3 is low, it helps give you some focus, so if you're trying to get your t3 up higher in the range, it sounds like you're doing the right thing by leaving the t3 higher and reducing the t4. The formula is that for every 10mcg t3 you add, you drop down 50mcg t4. As you saw yourself, it isn't always a straight swap, and you may find it's closer to 3 to 1 or 4 to 1.

    At one point I had terrible anxiety when I tried to reduce my t4. You may find you have symptoms reducing t4 that t3 just can't make up for. Again, for me it wasn't a straight swap.

    I never had aches and pains with it so I don't know what to say about that. Have you had your vitamin d tested? Low d can cause joint/bone pain.

    Good luck! :-)

You may also like...